Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 4, NWS Flagstaff, AZ

June 29, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 29, 2016, 2:57 PM MST for Yavapai County, Arizona. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2016, 2:57 PM MST (21:57 UTC)
Expired
Jun 29, 2016, 3:15 PM MST
In force
18 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 158 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS55 KFGZ 292157
SVRFGZ
AZC025-292215-
/O.NEW.KFGZ.SV.W.0004.160629T2157Z-160629T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
257 PM MST WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 315 PM MST

* AT 257 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR DIAMOND M RANCH...OR 44 MILES
  EAST OF KINGMAN...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSS MOUNTAIN.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 94 AND 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3527 11333 3537 11327 3520 11301 3504 11324
      3510 11333
TIME...MOT...LOC 2157Z 190DEG 17KT 3529 11325 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:00 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 10:00 AM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST WED JUN 29 2016

.SYNOPSIS...Shower and thunderstorm activity will be on the
increase over the next few days as a moist southerly flow develops
across Arizona. Expect storms each day with the best potential for
heavy rain arriving on Thursday and Friday.

&&

.DISCUSSION...The PW off the KFGZ 12Z sounding is the same as
yesterday morning (~0.75 inch). Stearing flow is southeast-northwest
south of the south of the Mogollon Rim...and west to east-northeast
north of the Rim. Storm motion today will be 10 to 15 MPH so local
heavy rain is possible. No updates for today planned.

&&

.PREV DISCUSSION /246 AM MST/...High pressure centered over the
four corners region will gradually drift to a position over Texas
during the next few days.

For today...ample moisture is situated across northern Arizona.
As daytime heating progresses and instability builds another round
of thunderstorms is expected across northern Arizona. Storms will
be most numerous along and south of a line extending from the
Grand Canyon southeastward through Flagstaff and Show Low. Heavy
rain will be possible with stronger storms with 1 to 2 inch
downpours possible. As always gusty winds, small hail and cloud-
to-ground lightning with storms. Pretty typical monsoon stuff.

For Thursday through Saturday...Southerly flow will deliver deep
monsoon moisture with widespread showers and thunderstorms. The
deepest moisture will be located from the Mogollon Rim southward
where storms will be the most numerous. At this time the best
combination of flow, instability and moisture will be on Thursday
and Friday roughly along and west of a Payson-Flagstaff-Grand
Canyon line. Looks like the highest potential for heavy rain
producing storms so far this monsoon. Stay tuned as details
emerge.

From Sunday onward...A drier and stabilizing westerly flow
develops. Most areas across northern Arizona will see only a
slight chance of showers and storms. The only exception will be
the mountain areas along the Arizona/New Mexico border where
lingering moisture will result in scattered storms.

&&

.AVIATION...For the 18Z Package...Scattered to numerous TSRA
expected to develop today with the focus of activity over the higher
terrain of northern AZ. Locally heavy rain, small hail, and gusty
winds possible with storms. Coverage of showers and thunderstorms
will decrease overnight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...An active monsoon weather pattern will continue
through the week with scattered to numerous showers and
thunderstorms each day. An increase in moisture will raise the
threat for heavy rain by Thursday. Gusty outflow winds also possible
near any shower or storms.

Friday through Sunday...Active monsoon weather continues through
Saturday with close to average temperatures. A downturn in
thunderstorm activity is possible by Sunday or early next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...JJ
FIRE WEATHER...MCS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 29, 12:27 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1227 PM MST WED JUN 29 2016

AZZ008-292000-
YAVAPAI COUNTY  MOUNTAINS AZ-
1227 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YAVAPAI COUNTY UNTIL
100 PM MST...

AT 1227 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTH OF SELIGMAN...OR 30 MILES NORTHWEST OF CHINO VALLEY...
MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
YAVAPAI COUNTY.

LAT...LON 3490 11299 3507 11305 3512 11290 3492 11285
TIME...MOT...LOC 1927Z 265DEG 11KT 3501 11291

MAS
Special weather statement, Jun 29, 12:48 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST WED JUN 29 2016

AZZ015-292015-
WESTERN MOGOLLON RIM AZ-
1248 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 115
PM MST...

AT 1248 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELLEMONT...OR 15 MILES NORTHWEST OF FLAGSTAFF. THIS STORM WAS
NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL COCONINO
COUNTY.

LAT...LON 3523 11185 3530 11193 3535 11186 3526 11177
TIME...MOT...LOC 1948Z 251DEG 3KT 3529 11186

MAS
Special weather statement, Jun 29, 1:06 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST WED JUN 29 2016

AZZ015-292045-
WESTERN MOGOLLON RIM AZ-
106 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 145
PM MST...

AT 105 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WILLIAMS...OR 29 MILES WEST OF FLAGSTAFF...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMS...KAIBAB LAKE CAMPGROUND AND DOGTOWN LAKE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOWING AND PONDING WATER ON ROADS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3516 11221 3532 11223 3536 11202 3519 11200
TIME...MOT...LOC 2005Z 261DEG 7KT 3526 11214

MAS
Special weather statement, Jun 29, 1:31 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST WED JUN 29 2016

AZZ015-292115-
WESTERN MOGOLLON RIM AZ-
131 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCONINO COUNTY UNTIL
215 PM MST...

AT 129 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KACHINA VILLAGE AND SOUTHWEST FLAGSTAFF. THIS STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KACHINA VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
WATER FLOWING OVER ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3518 11180 3518 11170 3508 11169 3509 11180
TIME...MOT...LOC 2029Z 000DEG 0KT 3514 11174

MAS
Special weather statement, Jun 29, 1:34 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
134 PM MST WED JUN 29 2016

AZZ015-292100-
WESTERN MOGOLLON RIM AZ-
134 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 200
PM MST...

AT 133 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DOWNTOWN FLAGSTAFF AND NORTH FLAGSTAFF. THIS STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLAGSTAFF...HUTCHISON ACRES...TIMBERLINE AND LITTLE ELDEN SPRING HORSE
CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOWING AND PONDING WATER. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3524 11154 3520 11166 3529 11172 3532 11155
TIME...MOT...LOC 2033Z 179DEG 0KT 3525 11163

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:15 PM MSTFlash Flood WarningFGZGila3 hr
Jun 28, 5:21 PM MSTSevere Thunderstorm WarningFGZGila24 min
Jun 29, 12:27 PM MSTSpecial Weather StatementFGZYavapai33 min
Jun 29, 12:48 PM MSTSpecial Weather StatementFGZ27 min
Jun 29, 1:06 PM MSTSpecial Weather StatementFGZ39 min
Jun 29, 1:15 PM MSTFlash Flood WarningFGZYavapai3 hr
Jun 29, 1:31 PM MSTSpecial Weather StatementFGZ44 min
Jun 29, 1:34 PM MSTSpecial Weather StatementFGZ26 min
Jun 29, 2:31 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Jun 29, 3:30 PM MSTSpecial Weather StatementFGZ30 min
Jun 29, 4:03 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Navajo3 hr
Jun 29, 4:54 PM MSTFlash Flood WarningFGZCoconino, Gila111 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.